Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Stopping clopidogrel treatment early triggers rebound

Patients who do not stay on clopidogrel after a heart attack for the NICE-recommended 12 months are more than 2.5 times more likely to die or experience a further non-fatal heart attack than those who see out the full year of treatment, new research reports.

Researchers also found that post-myocardial infarction patients who discontinue clopidogrel within 12 months have a 45% higher risk of death or a further non-fatal heart attack than those who had never taken the treatment.

Evidence of a powerful rebound effect for patients taking clopidogrel emerged after a study of records for 7,543 patients in England and Wales admitted to hospital with acute coronary syndrome between 2003 and 2009, 4,650 of whom were prescribed clopidogrel within three months of discharge.

About half of patients with non-ST-elevation MI (NSTEMI), and roughly the same proportion of those who had an ST-elevation MI (STEMI), started taking clopidogrel but then stopped before the end of the 12-month watershed. The hazard ratio for all-cause mortality or non-fatal MI in these patients was 2.62 compared with those who continued treatment.

The results, published in the latest issue of the European Heart Journal, showed discontinuation was more likely in older patients or those who had bleeding. In the same patients, 84-89% were still taking statins a year later, suggesting general compliance was not the issue.

Study leader Professor Keith Fox, professor of cardiology at the University of Edinburgh, said: ‘Although there was a drop in clopidogrel prescribing in the first year, these results still represent better adherence in the year after discharge than seen in some other studies. The key message for GPs is to urge continued adherence.'

Dr Terry McCormack, council member of the Primary Care Cardiovascular Society and a GP in Whitby, Yorkshire, said the study emphasised the need for GPs to warn patients in advance of clopidogrel side-effects, so that they did not use these as a reason to give up: ‘The major reason people stop taking clopidogrel is that they get bruising. GPs need to tell them beforehand that if they get bruising they should report it.'

Clopidogrel is marketed by Bristol-Myers Squibb under the brand name Plavix. Dr Mahendra Sibartie, director of cardiovascular and metabolic at Bristol-Myers Squibb UK, said: ‘The findings of this research clearly reinforce for GPs the need for patients to take the full course of medication, as recommended by NICE guidelines.'

Eur Heart J 2011; 32: 2376-86

Rate this article  (2.13 average user rating)

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Readers' comments (2)

  • It is noted that there is so much data on the good and the bad of clopidogrel. But nothing on just how a patient can safely stop the medication after the time prescribed for has lapsed. I have completed my 12 month course after haveing a XIENCE V DES Cardiac stent placed in December 2012, but I am petrified to stop the clopidogrel, which is now causing dizziness,I feel off balance when walking, my head feela like it is seperate from me at times, and I am petrified of intracranial bleeding, as I am now on my 13th pack of clopidogrel.
    Some say wean yourself off, and dont just stop cold turkey, others say do not stop cold turkey, you have to wean yourself off the clopidogrel. What is the safest to do? I had a 70 % blockage -apparently a mild heart attack. female - 61 Patients are just not educated by their cardiologists regarding this medication.

    Unsuitable or offensive? Report this comment

  • Apologies. my post above refers. I had the stent placed in December 2011 - not 2012 as stated in my previous post.

    Unsuitable or offensive? Report this comment

Have your say